Most pet owners take their dogs to the vet for vaccinations and to get their yearly exam. Although some dogs leave the office and never have issues or problems with the vaccinations, some dogs receive an injection and experience a variety of side effects, such as your dog being lethargic after shots. Most side effects are mild and should subside within 24 hours. The typical dog vaccines include rabies, adenovirus, distemper, hepatitis, parvovirus, corona and parainfluenza.
Mild fever and malaise
Video of the Day
Just as humans can sometimes suffer from fever relating to vaccinations, dogs can too. It may be just a low-grade fever that will last a day or so after the vaccination, or even just for a few hours. Talk to the veterinarian if this has occurred more than once and he may advise you to give the dog a mild fever reducer to prevent or treat the fever in the future.
Lack of appetite after receiving a vaccine is also normal. Some vaccinations, such as Bordetella and parainfluenza, may be administered as a nasal spray. Sneezing and cold symptoms are normal for a day or two after receiving this type of vaccine.
Pain and tenderness
It's normal to feel pain at the site of the injection. It may even form a small lump that should dissipate over the next few days to a week. The dog may feel tenderness around the area of the injection so refrain from touching him on this location until the pain has subsided. If he will allow it, you can apply a warm compress to the injection site to help relieve the pain. Perhaps talk with the veterinarian about using a different area for the injection next time to see if this side effect can be avoided or lessened.
Breathing difficulty after vaccination
Some dogs may react dangerously to a vaccination and the side effect can be life-threatening. If you notice any swelling around the dog's face upon leaving the veterinarian's office, be sure to seek immediate attention. She may be having an allergic reaction and will more than likely be given epinephrine that will reverse the reaction that has occurred from the vaccination.
Other symptoms of an allergic reaction to a vaccine include facial swelling, hives, nausea, vomiting, diarrhea and collapse. Contact your vet if your pet suffers any of these side effects. If your dog has an allergic reaction to a vaccine or medication, it should be avoided and not used again on the dog.
Dog becoming lethargic after shots
Probably the most common side effect of dog vaccinations is the dog becoming lethargic after her visit. It's normal for the dog to become tired and sluggish afterward and probably sleep the injection off for the rest of the afternoon. She may even seem lazy, and be less active for the next day or so after the injection has been administered.
Although lethargy is normal, it should not exceed longer than one day after arriving home. If your dog is having trouble walking after shots or lethargy does not subside, call the office to consult your veterinarian.
Dizziness and disorientation
Dogs can become dizzy and disoriented after a vaccination. The dog may not be himself, perhaps walking into things, stepping sideways and possibly falling down. This may be due to lethargy and sleepiness, but collapse is a symptom of anaphylactic shock, which is a medical emergency.
This side effect usually occurs minutes after the vaccine was administered and can be monitored by the veterinarian. Be sure to watch the dog closely, help him up and down steps if need be and reassure the dog that you are there. The dog may become anxious over his fuzzy state of mind, therefore some extra loving may be a good idea for your pet.
Always check with your veterinarian before changing your pet’s diet, medication, or physical activity routines. This information is not a substitute for a vet’s opinion.